Go to Kentucky.gov home page
Kentucky Cabinet for Health and Family Services (Banner Imagery) - Go to home page

Health and Family Services Cabinet
Department for Public Health Update on Fungal Meningitis Investigation

Press Release Date:  Monday, October 08, 2012  
Revision Date:  Monday, October 08, 2012 
Contact Information:  Media Contact: Gwenda Bond or Beth Fisher (502) 564-6786  


Several Kentuckians treated in Tennessee affected, New England Compounding Center products recalled

FRANKFORT, Ky. (Oct. 8, 2012) - The Kentucky Department for Public Health has been notified of five recent cases of fungal meningitis in Kentucky residents who received medical care in Tennessee. These cases of illness match the pattern associated with a multistate outbreak that has been linked to injections from three lots of steroid medications distributed by the New England Compounding Center, a compounding-only pharmacy. This type of fungal meningitis is not contagious.

The New England Compounding Center has issued a voluntary recall of all products it has produced or distributed. Although none of the implicated lots of contaminated medication is known to have been distributed in Kentucky, other lots and types medicines from this company have been sent to Kentucky facilities. The U.S. Food and Drug Administration and KDPH recommend that pharmaceuticals manufactured by this company not be used for patients. More information on this recall is available at the FDA’s website.

“The Department for Public Health is closely monitoring this situation as it evolves,” said Dr. Stephanie Mayfield, commissioner of the Department for Public Health. “We now know that several Kentuckians who received treatment out of state have been affected by this outbreak. We are working with our partners at local health departments and with the state health care associations to notify health care facilities that may have received medications included on the recall list to ensure that they are not used to treat Kentucky patients.”

Kentuckians who have received epidural steroid injections since May 21 and have any of the following symptoms should talk to their health provider as soon as possible:

• Worsening headache
• Fever
• Sensitivity to light
• Stiff neck
• New weakness or numbness in any part of your body
• Slurred speech

If Kentuckians have questions or concerns about steroid injections they have received, DPH recommends they contact their health care provider. Clinicians should immediately inform the state or local health department of any patients that are undergoing evaluation for suspected fungal infection related to this outbreak. For more information and national updates on the multistate outbreak, visit the Centers for Disease Control and Prevention website.

###

The Cabinet for Health and Family Services is home to most of the state's human services and health care programs, including Medicaid, the Department for Community Based Services and the Department for Public Health. CHFS is one of the largest agencies in state government, with nearly 8,000 full and part-time employees throughout the Commonwealth focused on improving the lives and health of Kentuckians.



 

Last Updated 10/8/2012
Privacy | Security | Disclaimer | Accessibility Statement